How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog
Satisfied Customers: 16211
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

I'm really worried that I have given my dog too much of

Customer Question

Hi I'm really worried that I have given my dog too much of metacam
Submitted: 11 months ago.
Category: Dog
Expert:  Dr. B. replied 11 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

How much did you give?

How much does your dog weigh?

How long ago was this given?

Expert:  Dr. B. replied 11 months ago.

Hi again,

I will repost here as I did just review your further information and answered you on the other question you posted:

Now if he weighs 21kg, then the dose we'd give in millilitres would be 2.8ml. So, you have given an overdose here. It is enough that we could see GI upset, vomiting, diarrhea, and there is a stomach ulcer risk. Though it is low enough that we'd likely not have kidney damage with this (though we need to monitor for increased thirst and watery, profuse urination).

Now if you just gave this in the past 2 hours, we'd want to induce vomiting now. To induce vomiting, you can use plain soda crystals. You just want to take a small handful, mix it with water to make a paste, roll that into a ball, and put this right in the back of the throat for him to swallow. This usually will trigger vomiting.. If it doesn't or you do not have soda crystals on hand, then you can have him seen urgently by your local ER vet so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.

As well or alternatively, you can also use activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version in grams like BCK granules, not the one for gas since you will need a lot of these) and works by binding any remaining material in the stomach. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.

Finally, since stomach upset is a likely side effect, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.

Further to this, to try and reduce the stomach ulcer risk and upset, we'd also want to treat with an antacid. Common OTC options we can use here would be Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac) or Milk of Magnesia (0.5tsp every 8 hours). These are usually given 20 minutes before offering food to allow absorption and of course you want to double check with your vet before use if your wee one has any know health issues or is on any medications you haven't mentioned.

Overall, this is an overdose and we need to act fast. If you just gave this, induce vomiting now. Otherwise, if it has been longer or you are struggling to do the above, then we'd need to ring your vet's out of hours service or head to the ER vet so they can do this to block absorption +/- given fluids and gastroprotectants to limit his risk here.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )